Alert archive / Maine / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Caribou, ME

August 11, 2017Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 11, 2017, 1:18 PM EDT for Aroostook County, Maine. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 1:18 PM EDT (17:18 UTC)
Expired
Aug 11, 2017, 1:54 PM EDT
In force
36 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 89 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 5.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS51 KCAR 111718
SVRCAR
MEC003-111815-
/O.NEW.KCAR.SV.W.0029.170811T1718Z-170811T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
118 PM EDT FRI AUG 11 2017

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  East central Aroostook County in northern Maine...

* Until 215 PM EDT

* At 117 PM EDT, a severe thunderstorm was located near Fort
  Fairfield, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Caribou, Fort Fairfield and Limestone. 

This includes US Highway 1 near Caribou.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4679 6779 4679 6800 4687 6802 4693 6779
TIME...MOT...LOC 1717Z 253DEG 12KT 4683 6786 

HAIL...1.00IN
WIND...60MPH
 
$$

Bloomer
2 follow-up statements
237 
WWUS51 KCAR 111740
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
140 PM EDT FRI AUG 11 2017

MEC003-111815-
/O.CON.KCAR.SV.W.0029.000000T0000Z-170811T1815Z/
Aroostook ME-
140 PM EDT FRI AUG 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR EAST CENTRAL AROOSTOOK COUNTY...

At 139 PM EDT, a severe thunderstorm was located near Limestone,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Caribou, Fort Fairfield and Limestone. 

This includes US Highway 1 near Caribou.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4679 6779 4679 6800 4687 6802 4693 6779
TIME...MOT...LOC 1739Z 253DEG 12KT 4685 6775 

HAIL...1.00IN
WIND...60MPH
 
$$

Bloomer
453 
WWUS51 KCAR 111754
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
154 PM EDT FRI AUG 11 2017

MEC003-111803-
/O.CAN.KCAR.SV.W.0029.000000T0000Z-170811T1815Z/
Aroostook ME-
154 PM EDT FRI AUG 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4679 6779 4679 6800 4687 6802 4693 6779
TIME...MOT...LOC 1750Z 253DEG 12KT 4686 6768 

$$

Bloomer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:46 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 11, 12:46 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1246 PM EDT Fri Aug 11 2017

.SYNOPSIS...
A warm front will lift north across the region today through
tonight. Low pressure will track northwest of the region
Saturday. A cold front will cross the region Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1245 PM Update...Showers and thunderstorms have made their way
northeastward through the morning hours, and the steadiest
activity now lies across much of eastern Aroostook County and
far northern Washington County. Recent reports of hail have come
in, so added small hail wording through the afternoon hours
over much of our eastern areas. Heavy rain will be possible as
well. Temperatures have struggled to get out of the 60s over
portions of the Central Highlands and the Bangor area due to
clouds and rain, but any sunshine will allow temps to get back
into the 70s. Have made adjustments to temps, PoPs, and weather
according to the current trends.

Previous Discussion...
A nearly stationary frontal boundary will lift back north
across the region in the form of a warm front today through
tonight. An upper level disturbance will also lift across
northern portions of the region today. Showers and
thunderstorms, most extensive across northern and central areas,
will develop this morning through early afternoon then persist
into the evening. Patchy fog will also occur across the region
early this morning. Another upper level disturbance will
approach from the west later tonight. Partly/mostly cloudy skies
along with a chance of showers are expected overnight in
advance of the approaching disturbance. Patchy fog will also
develop overnight. High temperatures today will range from the
mid to upper 70s north, to around 80 interior Downeast with mid
to upper 70s along the Downeast coast. Low temperatures tonight
will range from the mid to upper 50s across the forecast area.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Low pressure will approach from the west during the day Saturday
and pass to the north of the state Saturday night and Sunday
morning. An upper level trough will approach from the west and
pass across the region Saturday night and Sunday. Both of these
systems will result in unsettled conditions over the weekend
with clouds and showers. Scattered thunderstorms are also
possible during the day Sunday across the north.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Weak high pressure is expected to build into New England Monday.
A weak low pressure system will pass to the north of the region
Tuesday. This will result in showers across the north during the
day Tuesday but the south will remain dry and partly sunny. A
stronger upper level low pressure system will approach from the
northwest and move across Northern Maine Wednesday resulting in
more showers across the north. High pressure is then expected to
build in from the west Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: Variable conditions will occur with any patchy fog
early this morning. Showers and thunderstorms, most extensive
across northern and central areas, will develop this morning
into early afternoon then persist into the evening with variable
conditions mostly MVFR or IFR. Variable conditions are then
possible again later tonight with showers and patchy fog.

SHORT TERM: VFR conditions are expected Saturday. MVFR
conditions are expected Sunday. VFR conditions are expected
Monday and Tuesday.

&&

.MARINE...
NEAR TERM: A Beach Hazards Statement has been issued through
this evening. Winds/seas will remain below small craft advisory
levels today through tonight. Visibilities will be reduced at
times in patchy fog today into tonight.

SHORT TERM: For winds have used the NAM to initialize grids
through Sunday. Will lower NAM winds by 15 percent to account
for expected high bias due to cold sea surface temperature. Will
transition to the Super Blend winds late Sunday. For Waves:
Southeasterly long period swell (around 1 foot/10 seconds) will
be the primary wave system Saturday. Southerly wind wave (3-4
feet/6-7 seconds) will become the primary wave group Sunday into
Monday. Will use the Nearshore Wave Prediction System (NWPS) to
initialize the wave grids. Will reduce model wave heights by 1
foot to adjust expected high bias.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...Hastings/Norcross
Short Term...Mignone
Long Term...Mignone
Aviation...Hastings/Norcross/Mignone
Marine...Hastings/Norcross/Mignone
Hazardous weather outlook, Aug 11, 5:43 AM EDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
543 AM EDT Fri Aug 11 2017

MEZ001>006-010-011-015>017-031-032-121200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
543 AM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-121200-
Coastal Hancock-Coastal Washington-
543 AM EDT Fri Aug 11 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-121200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
543 AM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Norcross

In the hours before

Special weather statement, Aug 11, 12:09 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Caribou ME
1209 PM EDT FRI AUG 11 2017

MEZ006-111700-
Southeast Aroostook-
1209 PM EDT FRI AUG 11 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN AROOSTOOK
COUNTY...

At 1208 PM EDT, strong thunderstorms were clustered 7 miles north of
Haynesville, or 15 miles southwest of Houlton, moving northeast at 25
mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Houlton, Hodgdon, Island Falls, Amity, Haynesville, Cary Plantation,
Littleton, Linneus, Oakfield, New Limerick, Ludlow, Weston, Cary,
Dyer Brook, Orient, Forkstown and North Amity.

This includes the following highways...
 Interstate 95 between mile makers 293 and 304.
 US Highway 1 between Orient and Littleton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4590 6777 4588 6781 4586 6780 4583 6776
      4580 6781 4576 6781 4575 6779 4573 6778
      4573 6780 4572 6781 4602 6827 4626 6778
      4594 6778 4592 6775
TIME...MOT...LOC 1608Z 218DEG 22KT 4594 6802

Bloomer
Local storm report, Aug 11, 12:36 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1236 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             HOULTON                 46.13N 67.84W
08/11/2017  M1.00 INCH       AROOSTOOK          ME   TRAINED SPOTTER

&&

MBH
Special weather statement, Aug 11, 1:05 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Caribou ME
105 PM EDT FRI AUG 11 2017

MEZ002-006-111800-
Southeast Aroostook-Northeast Aroostook-
105 PM EDT FRI AUG 11 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AROOSTOOK
COUNTY...

At 104 PM EDT, strong thunderstorms with very heavy rain were
clustered 10 miles north of Houlton, moving northeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with
this storm. Ponding on roadways is likely along the Route 1 Corridor
between Houlton and Mars Hill.

Locations impacted include...
Houlton, Bridgewater, Littleton, Linneus, Monticello, Blaine,
Westfield, New Limerick and Ludlow.

This includes the following highways...
 Interstate 95 between mile makers 295 and 304.
 US Highway 1 between Houlton and Blaine.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4609 6799 4651 6801 4651 6779 4612 6778
TIME...MOT...LOC 1704Z 239DEG 16KT 4627 6788

Bloomer

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:50 AM EDTBeach Hazards StatementCARHancock, Washington15 hr
Aug 11, 12:09 PM EDTSpecial Weather StatementCAR51 min
Aug 11, 12:31 PM EDTSevere Thunderstorm WarningCARAroostook29 min
Aug 11, 1:05 PM EDTSpecial Weather StatementCAR55 min
Aug 11, 3:24 PM EDTSpecial Weather StatementCARWaldo51 min
Aug 11, 4:44 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington46 min

Nearby

Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.